Empty bottles: Easing clients off meds

What to know about discontinuation of psychotropic medications.

By Laurie Meyers

What is the practitioner’s role when a patient comes off medication? What should a psychologist do for a client who is experiencing significant side effects? And what about clients on multiple medications?

As the health professional who often has the most contact with a client, a psychologist may be in the best position to spot or even help prevent seriously adverse reactions to medication withdrawal-if he or she knows what to look for.

“Psychologists need to be on top of what patients are taking,” says John Sexton, PhD, one of 10 participants in the U.S. Department of Defense (DoD) 1991-1997 pilot program to grant psychologists prescriptive authority. “It’s important for us to know what is going into a person’s body.”

Discontinuation dilemmas

A particular red flag to watch for: It’s all too common for patients to abruptly stop taking medication on their own, which can have unpleasant or dangerous consequences, says Sexton, who is now working in psychological and counseling services at the University of California at San Diego.

Patients may not discuss discontinuing medication with the physician who prescribed the medication, or they may not pay attention to the tapering directions they are given, points out psychologist Michael Enright, PhD, APRN, who works in a primary-care clinic in Wyoming and can prescribe because he holds a nurse-practitioner’s license. So, it’s important for practitioners to consult with the prescribing physician when possible, to get information such as the original drug dosage and how long tapering should continue, he adds. Psychologists should also be aware of the following side effects associated with particular classes of psychotropic drugs:

• Antidepressants-Due to the short time they stay in the body, some selective serotonin reuptake inhibitors (SSRIs)-a class that includes drugs such as Zoloft, Prozac, Paxil and Lexapro-can cause a discontinuation syndrome with symptoms including nausea, headache, problems sleeping, tingling or shock-like sensations, and, in some cases, flu-like symptoms. Paxil and Effexor-which is actually a serotonin-norepinephrine reuptake inhibitor-are the most likely to cause the syndrome and Prozac is the least likely, Enright notes. These reactions can be uncomfortable, but are not generally life threatening, he says.

(more…)

Advertisements

Taper off Effexor XR to minimize withdrawal symptoms
Joe Graedon, Teresa Graedon, The People’s Pharmacy
March 23, 2009

Patient: “I have been on Effexor XR for the last seven years for depression. I decided to wean myself off it, since it wasn’t a good mix with another drug.

The third day I was completely off Effexor, my head started spinning. I felt as if I were on a Tilt-A-Whirl. After two days of this, I ended up in the ER getting CT scans and MRIs of my brain. The doctors decided all this was from Effexor withdrawal. They gave me one tablet, and the spinning stopped within an hour.”

Pharmacist: “The whirling sensation you experienced also has been described as “head in a blender.” When people suddenly stop taking antidepressants like Celexa (citalopram), Cymbalta (duloxetine), Effexor (venlafaxine), Paxil (paroxetine) or Zoloft (sertraline) they may experience dizziness, nausea, sweating, insomnia, headaches, nervousness and electrical shock-like sensations.

Gradual tapering of the dose over several months may be the best way to minimize the unpleasant symptoms of withdrawal. Careful medical supervision is essential.”

Harvard Mental Health Letter (May 2006) has a useful article on “Drug treatment of bipolar disorder.”

Here’s the article

One of the most troublesome psychiatric disorders has begun to succumb, in part, to medications. Bipolar (manic-depressive) disorder is a challenge for physicians and psychiatrists because of its varied, severe, and constantly changing symptoms. But many drug treatments are available and can be adapted to the needs of individual patients.

(more…)

*British Journal of Psychiatry* (vol. 192, #2,
February 2008 ) includes a study: “Antidepressant medications v. cognitive
therapy in people with depression with or without personality disorder.”

The study is by Jay C. Fournier, Robert J. DeRubeis, Richard C. Shelton,
Robert Gallop, Jay D. Amsterdam, & Steven D. Hollon

Here’s the abstract:

Background

There is conflicting evidence about comorbid personality pathology in
depression treatments.

Aims

To test the effects of antidepressant drugs and cognitive therapy in
people with depression distinguished by the presence or absence of
personality disorder.

Method

Random assignment of 180 out-patients with depression to 16 weeks of
antidepressant medication or cognitive therapy. Random assignment of
medication responders to continued medication or placebo, and comparison
with cognitive therapy responders over a 12-month period.

Results

Personality disorder status led to differential response at 16 weeks;
66% v. 44% (antidepressants v. cognitive therapy respectively) for
people with personality disorder, and 49% v. 70% (antidepressants v.
cognitive therapy respectively) for people without personality disorder.
For people with personality disorder, sustained response rates over the
12-month follow-up were nearly identical (38%) in the prior cognitive
therapy and continuation-medication treatment arms. People with
personality disorder withdrawn from medication evidenced the lowest
sustained response rate (6%). Despite the poor response of people with
personality disorder to cognitive therapy, nearly all those who did
respond sustained their response.

Conclusions

Comorbid personality disorder was associated with differential initial
response rates and sustained response rates for two well-validated
treatments for depression.

Florida State University issued the following news release:

Media Perpetuates Unsubstantiated Chemical Imbalance Theory of Depression

The theory that depression is caused by a chemical imbalance is often
presented in the media as fact even though there is little scientific
evidence to support it, according to a new study co-authored by a
Florida State University visiting lecturer.

Jeffrey Lacasse, an FSU doctoral candidate and visiting lecturer in the
College of Social Work, and Jonathan Leo, a neuroanatomy professor at
Lincoln Memorial University in Tennessee, found that reporters who
included statements in news articles about depression being caused by a
chemical imbalance, or a lack of serotonin in the brain, were unable to
provide scientific evidence to support those statements.

(more…)

The new issue of *Journal of Affective Disorders* (vol 110, #3) includes
an article: “A meta-analysis of psychotherapy and medication in unipolar
depression and dysthymia.”

Zac Imel, Melanie Malterer, Kevin McKay, and Bruce Wampold are the authors.

Conclusions: Our results indicated that both psychotherapy and
medication are viable treatments for unipolar depression and that
psychotherapy may offer a prophylactic effect not provided by
medication. However, our analyses diverged from previous findings in
that effects were not consistent and medication was significantly more
efficacious than psychotherapy in the treatment of dysthymia.

(more…)

*Journal of Affective Disorders* (vol. 109, #1-2;
July 2008 ) includes an article: “Efficacy of interpersonal psychotherapy plus
pharmacotherapy in chronically depressed inpatients.”

The article is by Elisabeth Schramm, Daniel Schneider, Ingo Zobel,
Dietrich van Calker, Petra Dykierek, Martin Harter, & Mathias Berger.

Here’s the abstract:

Background: Clinical guidelines recommend the combination of pharmaco-
and psychotherapy for the treatment of chronic depression, although
there are only a few studies supporting an additive effect of psychotherapy.

Methods: Forty-five inpatients with a chronic Major Depressive Disorder
were randomized to 5 weeks of either Interpersonal Psychotherapy (IPT)
modified for an inpatient setting (15 individual and 8 group sessions)
plus pharmacotherapy or to medication plus Clinical Management (CM). The
17-item Hamilton Rating Scale for Depression was the primary outcome
measure. The study included a prospective naturalistic follow-up, 3- and
12-months after discharge.

Results: Intent-to-treat analyses revealed a significantly greater
reduction of depressive symptoms as well as better global functioning of
patients treated with IPT compared to the CM group at week 5. Response
and sustained response rates differed significantly between the two
treatment conditions, favouring the IPT group. Remission rates were
considerably higher for IPT patients who completed the treatment (67%
vs. 32%). Patients who initially responded to IPT exhibited greater
treatment gains at 12 months since only 7% of these subjects relapsed
compared with 25% of the CM subjects. In the long-term, additional IPT
led to a lower symptom level and higher global functioning.

Limitations: The study uses data of a subset of patients from a larger
trial. Both treatment groups did not receive comparable amounts of
therapeutic attention. Extrapolating the data from this inpatient study
to chronically depressed outpatients may not be possible. Conclusions:
Intensive combined treatment provides superior acute and long-term
effects over standard treatment in chronically depressed inpatients.